MAUDE Adverse Event Report: K2M, INC. PLATE, 5 LEVEL; SIZE 100 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

K2M, INC. PLATE, 5 LEVEL; SIZE 100 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number AA01-45F100V
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/04/2022
Type of Reportable Event Serious Injury
Event or Problem Description
A patient underwent revision surgery to address two migrated ozark self-starting variable screws at t1 and an ozark five-level plate with a disengaged securing mechanism at levels c3 and t1.This report captures the ozark five-level plate.
 
Additional Manufacturer Narrative
Visual inspection was performed and confirms both the cranial and caudal end securing mechanisms are disengaged.It could not be confirmed which end was which.The posterior side of disengaged securing mechanisms exhibit deformation on the edges.Deformation observed on bottom of both securing mechanisms indicates cranial and caudal screws were most likely over angulated and/or not completely seated in plate during securing mechanism locking.This deformation is not observed on the other four securing mechanisms (located in the middle of the plate).Additionally, witness marks are observed on the heads of four of the twelve returned screws.Witness marks on the two disengaged securing mechanisms and four of the twelve returned screws indicates that these four screws were most likely the cranial and caudal pairs of screws.Wear is observed on edges of the cranial and caudal screw holes which may indicate screw over angulation during insertion.Complaint history was reviewed and no similar complaints for the reported lot number were identified.Initial report states ozark screw migration and securing mechanism broke on levels c3 and t1.Implants were removed during revision surgery.Upon follow up it is reported that both t1 screws migrated and the caudal plate securing mechanism disengaged post-op.The cranial securing mechanism (c3 level) disengaged while unlocking during the revision surgery for plate and screw removal.It was reported that implants were placed approximately 6 months prior to revision.Fusion was achieved on all levels except the most caudal level.The bottom level was close to fusing so the surgeon decided to leave the cage and let the patient heal.Ozark surgical technique was reviewed and the following relevant information was identified: the screws are colored-coded by length and function (fixed versus variable).Fixed screws can be inserted ±2º and variable screws can be inserted ±15º, in any direction relative to the neutral angle of the screw hole.Note: do not over angulate screws beyond their indicated limit, doing so could result in the inability to lock the cover.After screw insertion, engage the locking cover by inserting the size 10 tapered driver into the screw cover and rotating clockwise 90° so that the cover retains the screw heads.Screws should sit below the screw cover to ensure that the locking cover is adequately engaged.Internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Loads produced by load bearing and activity levels will impact the longevity of the implant.Implants can loosen, fracture, corrode, migrate, cause pain, or stress shield bone even after a bone has healed.If an implant re-mains implanted after complete healing, it can actually increase the risk of refracture in an active individual.The surgeon should weigh the risks versus benefits when deciding whether to remove the implant.Implant removal should be followed by adequate post-operative management to avoid refracture.The most likely cause of the reported event was determined to be the over angulation of cranial and caudal screws which may exert excess strain and stress on the securing mechanisms.

Brand Name
PLATE, 5 LEVEL; SIZE 100 MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key13978629
Report Number3004774118-2022-00126
Device Sequence Number5994593
Product Code KWQ
UDI-Device Identifier10888857402836
UDI-Public10888857402836
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K172104
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAA01-45F100V
Device Catalogue NumberAA01-45F100V
Device Lot NumberNDEE
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/17/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/04/2022
Initial Report FDA Received Date04/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR
Patient SexMale